Truth, Inspiration, Hope.

Heart Inflammation, Death of 26-Year-Old From Pfizer Vaccine, Says New Zealand Ministry of Health

Steven Li is a medical professional with a passion for lifelong learning and spreading positivity and truth to the world. He has a Doctor of Medicine (MD) degree and a passion for business and marketing, cultivated through healthcare and technology-related consulting projects. He also has a love for music and the performing arts.
Published: December 23, 2021
A 26-year-old in New Zealand died after contracting myocarditis attributed as an adverse reaction to the Pfizer Comirnaty vaccine.
A health worker administers a dose of the Pfizer-BioNtech COVID-19 vaccine to a young man at the Clalit Health Services in the Palestinian neighbourhood of Beit Hanina, in the Israeli-annexed east Jerusalem, on Dec. 22, 2021. A 26-year-old New Zealander died with myocarditis attributed to an adverse reaction to the Pfizer Comirnaty injection. (Image: AHMAD GHARABLI/AFP via Getty Images)

On Dec. 20, the New Zealand Ministry of Health released a statement regarding three reports of people who potentially died from myocarditis, or inflammation of the heart muscle, after receiving the Pfizer Comirnaty Coronavirus Disease 2019 (COVID-19) vaccine.

Myocarditis was the preliminary cause of death from a post-mortem examination of a 26-year-old man, and “myocarditis was probably due to vaccination in this individual.”

The Board met on Dec. 8 to discuss the “likelihood of the link of the vaccine to any adverse event,” but acknowledged that the coroner held the role of determining “the cause and circumstances of death.”

The Ministry “works across the health sector to deliver better health outcomes for New Zealanders,” and is “made up of directorates and business units, each with its own functions and areas of responsibility.”

Heart inflammation

The death of the 26-year-old New Zealander within 2 weeks of receiving his first dose of the Pfizer vaccine was preliminarily due to myocarditis and likely tied to the jab. Some of the key points from the Board’s discussion are:

  • He was asymptomatic before the vaccine, and his heart inflammation symptoms presented “in the days immediately following his first vaccine dose.”
  • He did not seek medical advice or treatment for his symptoms.
  • Some COVID-19 vaccines “increase the risk of myocarditis.” The media release notes that “Medsafe issued an Alert communication for myocarditis as a rare adverse reaction of the Pfizer vaccine on 21 July 2021.”
  • Myocarditis has many possible causes, and is most commonly tied to viral infections. If treated early, outcomes of myocarditis are better.

​​A 13-year-old child’s death was also reported to the coroner and discussed “at length,” but the role of the vaccine was unable to be assessed at the time without further information. While myocarditis was implicated in the death of a man in his 60s, the Board ruled that vaccination was unlikely to be the cause due to “time from vaccination to the onset of symptoms and clinical factors” inconsistent with a “causal link.” 

The Board states, “COVID-19 infection increases the risk of myocarditis substantially more than vaccination with the Pfizer vaccine.” However, this point is contested among researchers. A recent study showed the Moderna vaccine increases the risk of myocarditis more than COVID-19 for those under age 40.

With regard to the 26-year-old’s death, the Board stated that myocarditis is “a very rare side effect,” and still recommends vaccination with Pfizer’s COVID-19 vaccine. Nevertheless, recipients of the jab should watch for symptoms of heart inflammation, including “chest pain, tightness or discomfort, shortness of breath or abnormal heartbeat (and/or accompanied by fever).” 

At the time of vaccination, healthcare professionals and patients should engage in a discussion about “common expected side effects and rare side effects, along with when and how to seek medical advice.”

Adverse events after vaccination

Among the adverse events recognized by the U.S. Centers for Disease Control and Prevention (CDC) are “Guillain-Barré syndrome (GBS) and thrombosis with thrombocytopenia syndrome (TTS) after Janssen COVID-19 vaccination and myocarditis after mRNA (Pfizer-BioNTech and Moderna) COVID-19 vaccination.”

GBS is defined by the CBC as “a rare disorder where the body’s immune system damages nerve cells, causing muscle weakness and sometimes paralysis,” usually after infection with a virus or bacteria. “Patients might require intensive care unit (ICU) admission and ventilator support; although most patients recover, GBS can result in permanent paralysis or death.”

According to the Vaccine Adverse Events Reporting System (VAERS) database run by the CDC and Food and Drug Administration (FDA), which acts as a “national early warning system to detect possible safety problems” with U.S. vaccines, 20,244 deaths have been reported after COVID-19 vaccination based on reports through Dec. 10.

Additionally, there have been 106,129 hospitalizations, 12,127 cases of Bell’s Palsy, 3,297 miscarriages, 10,229 heart attacks, 19,039 cases of heart inflammation, 4,807 cases of low platelets putting individuals as higher risk of bleeding events, 35,529 severe allergic reactions, and 11,126 cases of shingles after COVID-19 vaccination.